Indiana, 2020

Flash Flood and Damaging Wind in Indiana, May 24, 2020

May 24, 2020 · NWS LMK · 2 events in 2 counties and zones

May 23, warmer temperatures surged into central Kentucky and southern Indiana behind a northward moving warm front. The surge of warm moist air resulted in scattered thunderstorms producing wind damage that occurred for three days from Logan County, Kentucky to southern Indiana before coming to an end in the Bluegrass region of Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

May 23, warmer temperatures surged into central Kentucky and southern Indiana behind a northward moving warm front. The surge of warm moist air resulted in scattered thunderstorms producing wind damage that occurred for three days from Logan County, Kentucky to southern Indiana before coming to an end in the Bluegrass region of Kentucky. Kentucky resulted in more storm reports from this event over the three day period, but southern Indiana saw reports of wind damage and flooding on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 24, 2:04 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, May 24, 2:04 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
304 PM EDT Sun May 24 2020

.Short Term...(This evening through Monday)
Issued at 300 PM EDT Sun May 24 2020

While the region remains fairly quiet at the moment, a few pop-up
storms have begun developing over eastern KY. Current satellite
imagery shows areas of stratus and strato cu increasing in
coverage with the aid of afternoon heating. Despite having decent
instability, PWATs, and dewpoints to work with, latest CAMs seem
rather unimpressed with shower/storm coverage this afternoon.
That's not to say that a few still won't develop, however, expect
those that do to be very isolated in nature. Like yesterday, the
main hazards would be brief heavy downpours, gusty winds, and
lightning. Expect dry conditions to prevail during the overnight
period, with lows forecast to fall into the mid to upper 60s.

Another hot day is in store for Memorial Day as the region remains
situated under a persistent ridging pattern. With the aid of
southerly flow and WAA, have temps climbing into the upper 80s with
heat index values in the low 90s. Much like the last couple of days,
model guidance continues to support the development of
showers/storms, with peak convection occurring in the afternoon to
early evening hours. While instability will be plentiful during the
afternoon due to strong insolation, overall wind shear across the
region will be fairly low, suggesting pulse type thunderstorms would
be the primary storm mode. As such, any stronger storm would be
capable of producing locally heavy downpours, gusty winds, and small
hail.

&&

.Long Term...(Monday night through Sunday)
Issued at 245 PM EDT Sun May 24 2020

After any scattered storms die off Monday evening, what looked like
a fairly persistent a few days ago may become interrupted by our new
best friend...a cutoff upper low. This time the low looks to stall
out over the Southern Plains/Red River Valley region, but this
location will have some impact on our weather in the Ohio Valley. It
will mean less low-level thicknesses across the region, leading to
forecast temperatures a little cooler than the heat we've had the
last couple of days.

Tuesday will be a transition day for this regime. It probably will
still be well above normal for temperatures, and this could lead to
another round of scattered storms, depending on any triggers across
the region. One trigger that a few models are keying in on is a
shortwave moving up out of the Appalachians, wrapping around the
flow associated with that upper low to the southwest. This could
bring storms moving in from the southeast, an unusual direction for
this region.

Wednesday and Thursday not too sold on the precipitation models
bring through here...again because of the cooler temperatures and
subsequent less instability. Moisture availability will still be
above normal, per sounding climatologies...but a lack of triggers
may limit coverage. Have undercut the blend of models here a little.

As we get to Thursday night/Friday, a wave moves through the
westerly flow over the Great Lakes, dragging a cold front into the
Midwest. This front likely will have some influence in nudging the
upper low to our southwest a little farther away from us, but not
totally convinced that it will push far enough south to remove rain
chances from our region for the weekend. The wet-biased blended
model solution for next weekend has come in with widely scattered
storm chances each day...which is the climatological pop for this
time of year. As mentioned before, will undercut this pop a little,
but keep in isolated to widely scattered chances (latter in southern
KY) along with normal temperatures.

&&

.Aviation...(18Z TAF Issuance)
Issued at 105 PM EDT Sun May 24 2020

Current satellite imagery continues to show mid to upper level
clouds moving across the region with the aid of southerly flow.
Given the moist air and instability in place, we could see a few pop-
up showers and thunderstorms develop this afternoon into evening.
Storms are forecast to diminish shortly after sunset, with winds
becoming light and variable during the overnight period. Expect
another round of widely scattered storms Monday afternoon. Due to
confidence in coverage, have only used a PROB30 line to address this
at all TAF sites.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...SSC
Long Term...RJS
Aviation...SSC
Hazardous weather outlook, May 24, 2:13 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
313 PM EDT Sun May 24 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-251915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
313 PM EDT Sun May 24 2020 /213 PM CDT Sun May 24 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected into the evening
across the outlook area. The strongest storms will produce locally
heavy rainfall, gusty winds, hail, and frequent cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected for the next several days,
especially in the heat of the afternoons and early evenings. Some
storms will produce locally heavy downpours and gusty winds. All
thunderstorms are dangerous and produce lightning.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, but spotters are
always welcome to report observed severe weather and flooding.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

SSC/RJS

In the hours before

Local storm report, May 24, 9:43 AM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1043 AM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     3 ESE TAYLORSVILLE      38.02N 85.29W
05/23/2020                   SPENCER            KY   BROADCAST MEDIA

            STORY OF PART OF THE MARINA DAMAGED AT
            SETTLERS TRACE ON TAYLORSVILLE LAKE. TIME
            ESTIMATED BASED ON TSDF RADAR.

&&

RJS
Local storm report, May 24, 10:36 AM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1136 AM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 E GRAEFENBURG         38.14N 84.96W
05/23/2020  M0.88 INCH       FRANKLIN           KY   PUBLIC

            DELAYED REPORT...DIMES TO NICKELS IN THE
            BENSEN CREEK AREA SOUTHWEST OF FRANKFORT.
            TIME ESTIMATED BASED ON RADAR.

&&

RJS
Local storm report, May 24, 10:56 AM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1156 AM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     3 ESE SOUTHVILLE        38.10N 85.13W
05/23/2020  M52 MPH          SHELBY             KY   MESONET

            DELAYED REPORT...MEASURED AT THE WADDY
            KENTUCKY MESONET STATION.

&&

RJS
Special weather statement, May 24, 3:20 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
420 PM EDT Sun May 24 2020

INZ077-242045-
Washington-
420 PM EDT Sun May 24 2020

...STRONG THUNDERSTORM NEAR SALEM...

At 419 PM EDT, a strong thunderstorm was located 8 miles southeast of
Salem, moving northeast at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Blue River, New Pekin, Little York, New Philadelphia, Farabee, Daisy
Hill, South Boston, New Liberty, and Harristown.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3872 8589 3858 8588 3857 8586 3855 8586
      3855 8587 3852 8587 3852 8588 3850 8589
      3850 8596 3849 8596 3849 8600 3857 8606
TIME...MOT...LOC 2019Z 242DEG 10KT 3855 8597

13

The radar

The Louisville radar (KLVX), 66 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 24, 3:30 PM EST
Where
Washington County, 2.7 mi W of Bunker Hill
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.570, -85.930

A tree was reported down on Hickory Grove Road.

Flash Flood, Clark

When
May 24, 8:20 PM EST to 10:20 PM EST
Where
Clark County, 0.54 mi W of Sellersburg to 0.73 mi N of Sellersburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.400, -85.760

Highway 31 was closed in two spots in Sellersburg due to flooding between Utica Street and State Road 311, and Popp Avenue and Linnwood Avenue. Local streets are also water covered.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895610, 895609.